Nebraska, 2025

Damaging Winds in Nebraska, August 15, 2025

August 15, 2025 · NWS LBF · 2 events in 1 county or zone

Isolated thunderstorms tracked into the northeastern Nebraska Panhandle during the early evening hours of August 15th. This activity became severe with wind gusts up to 60 MPH reported north of Hay Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms tracked into the northeastern Nebraska Panhandle during the early evening hours of August 15th. This activity became severe with wind gusts up to 60 MPH reported north of Hay Springs. Later in the evening, thunderstorm wind gusts, estimated at 80 MPH destroyed an outbuilding and uprooted trees north of Ellsworth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 15, 4:58 PM MST, 2 hours 6 minutes earlier. Its key messages:

  • The combination of hot temperatures and high humidity will lead to dangerous heat index values both today and tomorrow across portions of southwest into north central Nebraska.
  • Scattered thunderstorms are possible across portions of the Sandhills and northern Nebraska this evening and tonight. A few storms could be strong to severe, with damaging wind gusts and large hail as the main hazards.
  • Daily highs in the 90s and scattered thunderstorms persist through the weekend and early next week across the area. Some threat for strong to severe storms will also continue.&&
Area forecast discussion, Aug 15, 4:58 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
658 PM CDT Fri Aug 15 2025

.KEY MESSAGES...

- The combination of hot temperatures and high humidity will
  lead to dangerous heat index values both today and tomorrow
  across portions of southwest into north central Nebraska.

- Scattered thunderstorms are possible across portions of the
  Sandhills and northern Nebraska this evening and tonight. A
  few storms could be strong to severe, with damaging wind gusts
  and large hail as the main hazards.

- Daily highs in the 90s and scattered thunderstorms persist
  through the weekend and early next week across the area. Some
  threat for strong to severe storms will also continue.&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 400 PM CDT Fri Aug 15 2025

Currently, elevated showers and a few thunderstorms persist across
portions of north central Nebraska and are slowly moving northeast.
Temperatures range from the low 80s in north central Nebraska to the
lower to middle 90s across western and southwest Nebraska. Dewpoints
in the 60s to lower 70s is combining with the hot temperatures and
leading to dangerous heat index values across portions of the area.

The dangerous heat will persist into this evening across much of the
area, and those with outdoor plans should continue to take necessary
precautions. For this evening, still monitoring a threat for
scattered thunderstorms across the Sandhills and northern Nebraska.
These storms could impact the area in two regimes, both off the high
terrain from the west and near a frontal boundary located near the
Nebraska/South Dakota state line. Any storms that do form will
encounter a very unstable (MLCAPE ~2500-4000 J/kg) and modestly
sheared (~25-35kts) environment. Lingering inhibition due to warm
temperatures aloft may hinder storms somewhat, though this is
gradually eroding across portions of western Nebraska. The primary
hazards with storms look to be damaging wind gusts and large hail.

A robust low level jet then develops tonight and should allow for
persistent convection into the overnight hours. The exact degree of
severe weather tonight is a little uncertain, though at least some
threat for damaging winds should continue given expected clustering
of storms with time. These storms will gradually exit the area early
Saturday morning.

Another hot and humid day is on tap for portions of the area again
Saturday, as temperatures again return to the middle to upper 90s in
the afternoon. Dewpoints will be slightly lower west of HWY 183
tomorrow, though will still be high enough to promote heat index
values climbing into the upper 90s. The greatest overlap of high
humidity and hot temperatures is expected east of HWY 183, where
heat index values in excess of 100 are expected again. This is where
a Heat Advisory remains in effect tomorrow and precautions should
again be taken if planning anything outdoors.

Another risk for scattered thunderstorms is expected again Saturday
afternoon, though exactly how this evolves is low confidence. This
is driven by the influence of tonight's convection with the
potential for lingering boundaries to be in place. Still, a
similarly unstable and modestly sheared environment will be in
place, and a threat for damaging wind gusts and large hail is
possible.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 400 PM CDT Fri Aug 15 2025

Upper ridging will continue to migrate eastwards across the southern
US into early next week, with flow aloft transitioning southwesterly
aloft locally as it does so. This will bring a tap of subtropical
moisture northwards, and should continue the near daily threats for
scattered thunderstorms across the area. Temperatures will be
slightly cooler, but still in the lower 90s, and this will keep heat
index values in the lower to middle 90s instead of near 100. Some
threat for severe weather will also likely persist into early next
week, with instability and shear remaining in place.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 623 PM CDT Fri Aug 15 2025

There is a chance for thunderstorms this evening into the
overnight across portions of western NE into the Sandhills and
north central Nebraska. At this time confidence is low in
storms impacting both KVTN and KLBF terminal sites as storms are
expected to be isolated in nature. However, strong, gusty,
erratic winds will be possible should thunderstorms move
through. There will also be LLWS across southwest Nebraska,
including KLBF terminal with 45 kt LLWS. Sfc winds will be light
this evening into the overnight around 5 to 10 kts or less.
Winds will be stronger Saturday afternoon across southwest
Nebraska with gust up to 20 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
NEZ007-010-026>029-037-038-057>059-069>071.
Heat Advisory from noon to 8 PM CDT Saturday for NEZ007-010-
028-029.

&&

SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Gomez
Hazardous weather outlook, Aug 15, 6:38 PM MST, 26 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
838 PM CDT Fri Aug 15 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-170145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
838 PM CDT Fri Aug 15 2025 /738 PM MDT Fri Aug 15 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are possible across portions of
the Sandhills and northern Nebraska this evening into the overnight. A
few storms could be strong to severe, with large hail and damaging
wind gusts possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Temperatures remain hot Saturday, with heat index values in the
upper 90s to around 100. A Heat Advisory remains in effect for
portions of north central Nebraska Saturday afternoon and early
evening.

Scattered thunderstorms are possible both Saturday and Sunday across
western and north central Nebraska. A few storms could be strong to
severe, with a threat for damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 15, 6:45 PM MST, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
745 PM MDT Fri Aug 15 2025

NEZ004-160230-
Sheridan NE-
745 PM MDT Fri Aug 15 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SHERIDAN COUNTY
THROUGH 830 PM MDT...

At 745 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Chadron, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
White Clay, Pine Ridge, and Intersection of Highway 87 and Craven
Creek Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4300 10251 4281 10279 4300 10279
TIME...MOT...LOC 0145Z 234DEG 23KT 4292 10292

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Brown

The radar

The Rapid City radar (KUDX), 132 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
August 15, 7:04 PM MST
Where
Sheridan County, 9.09 mi WSW of White Clay
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.940, -102.690

Thunderstorm wind gusts, estimated at 60 MPH, broke several tree limbs at this location.

Thunderstorm Wind, Sheridan

When
August 15, 9:25 PM MST
Where
Sheridan County, 19.74 mi NNE of Ellsworth
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.330, -102.120

Thunderstorm wind gusts, estimated at 80 MPH destroyed an outbuilding and uprooted trees at this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288993, 1288994.